Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Mobile, AL

September 2, 2023Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 2, 2023, 1:57 AM CDT for Baldwin County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2023, 1:57 AM CDT (06:57 UTC)
Expired
Sep 2, 2023, 4:00 AM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

784 
WGUS54 KMOB 020657
FFWMOB
ALC003-020900-
/O.NEW.KMOB.FF.W.0032.230902T0657Z-230902T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
157 AM CDT Sat Sep 2 2023

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  South Central Baldwin County in southwestern Alabama...

* Until 400 AM CDT.

* At 157 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, especially along Highway 59 between northern 
  Gulf Shores north into Foley. The most likely areas for flash 
  flooding is in Foley.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Foley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3032 8771 3032 8777 3046 8777 3048 8776
      3047 8763 3032 8767

FLASH FLOOD...RADAR INDICATED

$$

JLH
1 follow-up statement
365 
WGUS74 KMOB 020903
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
403 AM CDT Sat Sep 2 2023

ALC003-020913-
/O.EXP.KMOB.FF.W.0032.000000T0000Z-230902T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-
403 AM CDT Sat Sep 2 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL BALDWIN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat for the next hour or two. Additional heavy rainfall may 
redevelop across these areas towards sunrise and additional flooding 
may be possible. Please continue to heed remaining road closures.

LAT...LON 3032 8771 3032 8777 3046 8777 3048 8776
      3047 8763 3032 8767

$$

JLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 11:56 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 1, 11:56 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
1156 PM CDT Fri Sep 1 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1156 PM CDT Fri Sep 1 2023

Showers and a few possible storms are expected mainly near the
coast overnight then spread inland on Saturday. Ceilings lower to
IFR/MVFR over most of the area overnight then improve to MVFR/VFR
ceilings on Saturday. Easterly winds near 5 knots increase to 5 to
10 knots on Saturday, with a southeasterly component developing
near the coast in the afternoon. /29

&&

.PREV DISCUSSION... /issued 627 PM CDT Fri Sep 1 2023/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Fri Sep 1 2023

Showers and storms are expected to increase in coverage overnight,
mainly near the coast, then spread inland during the day on
Saturday. Predominately VFR conditions at the beginning of the
period will be followed by ceilings lowering to IFR/MVFR overnight
for much of the area, then improving to MVFR/VFR by the afternoon
hours. Easterly winds around 5 knots tonight increase to 5 to 10
knots on Saturday. /29

PREV DISCUSSION... /issued 355 PM CDT Fri Sep 1 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Saturday)
Issued at 352 PM CDT Fri Sep 1 2023

We had to see it to believe it but it is indeed raining across the
area this afternoon! A unsettled pattern will continue this
afternoon and into the day on Saturday as we remain sandwiched
between an upper low to our west and a area of high pressure to
our east. A weak surface boundary will remain situated east to
west just offshore providing a focus for storms to continue over
the next 24 hours. Current storms will likely continue to move
inland this afternoon with the coastal areas likely getting a
brief break during the late afternoon into early evening hours.
High-res guidance suggest that showers and storms return to the
coast around midnight.

Saturday will be once again a washout with a rather similar
evolution. Storms along the coast will quickly build inland across
the area with the best rain chances focusing across our
southwestern Alabama into southeastern Mississippi counties. The
main worry is for some locally heavy rainfall given PWATs will be
ranging around 2 to 2.5 inches. However given how dry August was
and the fact a chunk of the area is in a drought, the rain will
likely be more welcomed than anything. Stronger storms don't seem
likely as instability will be limited by the lack of heating and
with deep moist profiles, downdrafts will struggle to be strong.

Temperatures will remain mild though given the rain and cloud
cover. Some locations on Saturday may not make it out of the upper
70s with most of the area in the low to mid 80s. Lows will remain
muggy with lows in the low 70s given the increased moisture. BB/03

SHORT TERM...
(Saturday night through Monday night)
Issued at 352 PM CDT Fri Sep 1 2023

The upper low located over east Texas Saturday night continues to
shift west, allowing upper level high pressure to build over the
Southeast. Continued onshore flow along the coast maintains a very
moist airmass (precipitable h20 values around 2.3") over the
forecast area into Sunday before it shifts east of the forecast
area with the shifting upper system. The axis of precipitation
over the forecast area shifts west of the forecast area by late
Monday in response.

Guidance is advertising a surface boundary south of I-10 washing out
by Sunday night, easing upglide over the southern half of the
forecast area. With scattered to numerous showers streaming onshore
through Sunday, feel the boundary may be maintained longer and
provide the focus for enhancing the convection well into Sunday as
the rain cooled pool of air is maintained longer over the forecast
area. Water issues will likely continue to be a problem into Sunday
night if this occurs, mainly along and south of I-10 and west of the
AL/FL state line Sunday. Will need to monitor.

With the increased cloud cover and rain cooling over the area, high
temperatures around to below seasonal norms are expected. Mid 80s to
near 90 expected each day. Low temperatures will also see a drop,
from the upper 60s to upper 70s Saturday nights, to mid 60s covering
most of the forecast area Monday night (along and northeast of a
Waynesboro to Crestview line). Around 70 to mid 70s southwest and
along the coast are expected Monday night.
/16

LONG TERM...
(Tuesday through Friday)
Issued at 352 PM CDT Fri Sep 1 2023

In the Extended, temperatures are expected to rise back above
seasonal norms the latter half of the coming week as high pressure
rebuilding over the Southern Plains builds east. The airmass
remains dry (with precipitable h20 values less than 1.5"), with a
mainly dry forecast in the Extended.
/16

MARINE...
Issued at 352 PM CDT Fri Sep 1 2023

No marine hazards expected through the period outside of locally
higher winds and seas in and around showers and storms that
develop through most of the period. JEH/88 /12 /03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      74  86  73  87  73  89  71  92 /  70  80  70  80  40  40  10  20
Pensacola   76  85  76  88  75  90  74  91 /  80  90  70  70  20  20  10  20
Destin      77  87  77  90  76  90  75  92 /  80  80  60  50  10  20  10  20
Evergreen   71  84  69  90  66  93  65  94 /  40  60  20  40  10  10   0   0
Waynesboro  71  84  70  88  69  89  67  92 /  50  60  40  60  20  30  10  10
Camden      68  80  68  87  65  88  65  89 /  40  50  20  30   0  10   0  10
Crestview   71  85  70  90  66  92  66  93 /  60  70  40  40  10  10   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:36 AM CDTAreal Flood AdvisoryMOBBaldwin114 min
Sep 2, 4:58 AM CDTFlood WatchMOBBaldwin, Mobile7 hr

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.